Stubborn Yeast Infections
Q: Last year when I went in for my pap smear, I was diagnosed
with bacterial vaginosis. I was also complaining of problems with worsening
PMS. My gynecologist gave me a prescription for ortho-tri-cyclen (switching
from Ortho-Cept 28 for the PMS) and an antibiotic for the vaginitis.
The antibiotic triggered a yeast infection. I called my doctor and she
told me to treat it with over-the-counter medication. Well, it has been coming
back over and over again. I went to a new doctor and was given Terazol (the
seven-night treatment). It went away but then flared up before my next
I was wondering if this could be happening because of the Ortho-Tri-Cyclen.
What's a good pill to switch to that would also help with the PMS?
Dr. Donnica: I know this is frustrating for you. The question
is whether your yeast infection is recurrent or if it just wasn't thoroughly
eradicated in the first place. Yes, birth control pills can increase your
likelihood of getting yeast infections, but it sounds like you got this one
directly as a result of the antibiotics. I recommend asking your doctor
for a course of Diflucan--a pill that's very effective.
The other issue is whether you and your partner are passing this infection back
and forth. We rarely treat male partners for yeast infections, but he
could potentially be reintroducing the yeast. I recommend abstaining from
intercourse for a few days once you start the Diflucan to make sure you're fully
over the yeast infection.
Donnica Moore MD
Created: 9/25/2002  - Donnica Moore, M.D.